Arizona, 2017

Flash Flood in Arizona, September 8, 2017

September 8, 2017 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across the central portion of La Paz County during the evening hours on September 8th, and some of the stronger storms produced very heavy rainfall with peak rain rates approaching 2 inches per hour. The intense rainfall led to an episode of flash flooding to the east of the town of Quartzsite and north of the Interstate 10 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the central portion of La Paz County during the evening hours on September 8th, and some of the stronger storms produced very heavy rainfall with peak rain rates approaching 2 inches per hour. The intense rainfall led to an episode of flash flooding to the east of the town of Quartzsite and north of the Interstate 10 corridor. At 2040MST public reports indicated that there was flash flooding near the intersection of Highway 60 and State Route 72. No accidents or injuries were reported due to the flooding. A Flash Flood Warning was issued at 2009MST and remained in effect through 2300MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 8, 2:05 PM MST, 6 hours 10 minutes earlier.

Area forecast discussion, Sep 8, 2:05 PM MST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Fri Sep 8 2017

.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.

&&

.DISCUSSION...
A convectively enhanced vorticity center was propagating from
northern Sonora into far southern Arizona per WV and visible
satellite imagery. Thicker midlevel moisture has hampered full
insolation somewhat, however moderate instability has already built
into the region per mesoanalysis. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. This moisture profile has only improved with time and 19Z
Yuma sounding data displayed excellent MLCape for this part of the
country (nearing 2000 J/kg). Strong convection has already formed
off higher terrain areas through Mexico/SE CA, and should continue
to blossom in an environment of weakly capped MLCapes 1500-2500
J/kg.

A secondary area of concentrated thunderstorms is likely to
move/redevelop from Pima County into Pinal and southern Maricopa
counties this evening resulting from forced ascent and more modest
instability. DCapes in this area (and really across all lower
elevations of the CWA) are in the 1000-1500 J/kg range and although
less than yesterday, more than capable of producing widespread
blowing dust. Similar to yesterday, a blowing dust advisory has been
issued into the evening in lieu of a Watch. While storms within the
Phoenix metro are expected this evening, the better concentration of
storms should occur along the western edge of the moisture axis from
western Maricopa through eastern Riverside counties. The Flash Flood
Watch remains in effect with only very small changes to timing are
areal extent.

There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned and
contaminated limiting storm formation later in the day. Much of
central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and allow
sufficient destabilization later in the day. Moderate CAPE values
are forecast remain in place for Saturday and as long as enough
insolation is realized, we should see at least isolated to scattered
thunderstorms Saturday afternoon/evening.

For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.

The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple weather concerns through tonight. Vicinity thunderstorms,
storms at the terminals, blowing dust, and wind shifts due to
outflow winds are all very possible this afternoon and evening. The
greatest chance for these events is between 0Z and 7Z. Otherwise,
winds will try to follow typical diurnal winds with some directional
variability.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms and gusty winds are the primary aviation weather
concerns. Storms are likely to develop in the terminal areas early
this afternoon and persist through the evening. Wind gusts will be
strong and lead to sudden direction shifts. There is also a chance
for blowing dust problems at the terminals.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for
     AZZ530>540-542>544-546-548-550-551-553-554-559.

     Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
     542>544-546-548>551-559.

     Flash Flood Watch through late tonight for AZZ534-537-541-545.

     Flash Flood Watch through Saturday evening for AZZ530>533.

CA...Blowing Dust Advisory until 8 PM PDT this evening for
     CAZ563>570.

     Flash Flood Watch through Saturday evening for CAZ560-561-564-
     565-567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Kuhlman
AVIATION...Deemer
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 8, 6:16 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
616 PM MST FRI SEP 8 2017

AZZ530-CAZ569-570-090200-
Parker Valley AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
616 PM MST FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...SAN
BERNARDINO AND RIVERSIDE COUNTIES UNTIL 700 PM MST/700 PM PDT/...

At 616 PM MST/616 PM PDT/, Doppler radar was tracking a strong
thunderstorm 14 miles east of Midland, or 24 miles southwest of
Parker, moving north at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central La
Paz...San Bernardino and Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3379 11441 3378 11462 3408 11485 3408 11444
TIME...MOT...LOC 0116Z 170DEG 21KT 3385 11454

JR
Local storm report, Sep 8, 6:22 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
622 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     4 WSW BONDS CORNER      32.68N 115.41W
09/08/2017                   IMPERIAL           CA   EMERGENCY MNGR

            20-23 POWER POLES DOWN ALONG CARR ROAD. ROAD
            IS CLOSED FROM CA-7 TO BARBARA WORTH.

&&

KW
Local storm report, Sep 8, 6:25 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      4 W HOLTVILLE           32.80N 115.45W
09/08/2017                   IMPERIAL           CA   EMERGENCY MNGR

            CANAL BREACHED NEAR MELOLAND AND EVAN HEWES,
            FLOODING NEARBY HOMES.

&&

KW
Local storm report, Sep 8, 6:28 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
628 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     CALIPATRIA              33.13N 115.51W
09/08/2017                   IMPERIAL           CA   EMERGENCY MNGR

            23 POWER POLES DOWN ON YOUNG ROAD. TIME
            ESTIMATED.

&&

KW
Special weather statement, Sep 8, 6:58 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
658 PM MST FRI SEP 8 2017

AZZ533-090245-
Central La Paz AZ-
658 PM MST FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
745 PM MST...

At 658 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Vicksburg Junction, or 40 miles west of Tonopah,
moving north at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3350 11349 3347 11374 3383 11384 3386 11353
TIME...MOT...LOC 0158Z 175DEG 19KT 3361 11362

JR
Local storm report, Sep 8, 7:20 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLOOD            8 SE APACHE JUNCTION    33.34N 111.45W
09/08/2017                   PINAL              AZ   AMATEUR RADIO

            HAM RADIO/SPOTTER REPORTING 4 INCHES OF
            WATER ON US60 BETWEEN PERALTA AND GOLD
            CANYON.

&&

The radar

The Yuma radar (KYUX), 163 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
September 8, 8:15 PM MST to 11:00 PM MST
Where
La Paz County, 4.57 mi SSW of Harcuvar to 1.77 mi SSW of Vicksburg
Cause
Heavy Rain
Property damage
$4,000
Reported by
Public
Coordinates
33.706, -113.668

Thunderstorms developed across the central portion of La Paz County during the evening hours on September 8th and some of the stronger storms produced locally heavy rains with peak rain rates approaching 2 inches per hour. The intense rain led to an episode of flash flooding north of Interstate 10 and east of Quartzsite. At 2040MST a public report was received indicating that flash flooding was occurring near the intersection of Highway 60 and State Route 72. A Flash Flood Warning had been issued earlier at 2009MST and was in effect at the time of the flooding. No accidents or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714797.